Hail, Campbell
- When
- June 21, 7:30 AM MST
- Where
- Campbell County, 3 mi N of Gillette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.333, -105.500
A severe thunderstorm dropped quarter size hail north of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped quarter size hail north of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:23 AM MST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 523 AM MDT FRI JUN 21 2013 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT ISSUED AT 326 AM MDT FRI JUN 21 2013 UPPER LEVEL ANALYSIS HAS CLOSED LOW OVER THE PACIFIC NORTHWEST WITH RIDGING ACROSS THE SOUTH CENTRAL CONUS. IN BETWEEN...SOUTHWEST FLOW IS PRESENT ACROSS THE NORTHERN PLAINS. WEAK SHORTWAVE ENERGY IS CROSSING THE AREA AT THE MOMENT...WITH A FEW SHOWERS AND THUNDERSTORMS CROSSING WESTERN PORTIONS OF THE CWA. AT THE SURFACE...WEAK COOL FRONT HAS MOVED THROUGH MUCH OF WESTERN SOUTH DAKOTA WITH HIGH PRESSURE ACROSS THE NORTHERN ROCKIES. WINDS ARE GENERALLY LIGHT OUT OF THE NORTH TO NORTHEAST WITH TEMPERATURES IN THE 50S AND 60S. FOR TODAY...SOUTHWEST FLOW ALOFT CONTINUES WITH HIGH PRESSURE AND LIGHT NORTHEAST WINDS EXPECTED ACROSS MUCH OF THE CWA. WEAK SURFACE TROUGH WILL HANG UP ACROSS EASTERN AND SOUTH CENTRAL SD. SHORTWAVE ENERGY WILL CROSS THE AREA TODAY...BRINGING AN ACTIVE DAY. WITH TEMPS QUICKLY CLIMBING INTO THE MID 70S TO MID 80S...CAP WILL ERODE FAIRLY EARLY TODAY. CAPE VALUES OVER 2000 J/KG ARE EXPECTED ACROSS MUCH OF THE AREA. PLENTY OF LOW LEVEL SHEAR WILL BE PRESENT FOR SUPERCELL DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW ALOFT CONTINUING OVERNIGHT...SHOWERS AND STORMS ARE EXPECTED TO PERSIST ACROSS THE AREA THROUGH MUCH OF THE NIGHT. ON SATURDAY...UPPER LEVEL TROF CROSSES THE ROCKIES...WHILE WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN PLAINS. ACTIVE SOUTHWEST FLOW WILL CONTINUE OVER THE NORTHERN PLAINS...WITH MOST MODEL SOLUTIONS SHOWING A STRONGER SHORTWAVE LIFTING THROUGH THE NORTHERN PLAINS...BRINGING MORE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS TO THE AREA. BEST CHANCES FOR PRECIPITATION WILL BE ACROSS NORTHEAST WYOMING...THE BLACK HILLS AREA...AND INTO NORTHWESTERN SOUTH DAKOTA. ONCE AGAIN...STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THROUGH THE EVENING HOURS. MAIN SHORTWAVE TROF WILL LIFT INTO NORTH DAKOTA LATE IN THE EVENING...WITH SHOWERS AND STORMS WINDING DOWN LATE IN THE NIGHT. && .LONG TERM...SUNDAY THROUGH THURSDAY ISSUED AT 326 AM MDT FRI JUN 21 2013 LEFTOVER DISTURBANCE MAY BRING LEFTOVER SHRA/TSRA TO PARTS OF THE CWA SUNDAY. OTHERWISE...AN UPPER LEVEL RIDGE WILL BUILD INTO THE AREA FOR MOST OF NEXT WEEK...AT LEAST ACCORDING TO CONSENSUS/00Z ECMWF. 00Z GFS SHOWING SHORTWAVE/UPPER LOW MOVING THROUGH CWA MID- WEEK...AND IF THIS OCCURS WETTER/COOLER WEATHER WILL OCCUR. FOR NOW...DRIER/WARMER SOLUTIONS APPEAR MOST REASONABLE. TEMPERATURES WILL BE NEAR GUIDANCE. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 522 AM MDT FRI JUN 21 2013 A DISTURBANCE WILL BRING ACTIVE TSRA TO THE AREA TODAY/TONIGHT...SEVERE THUNDERSTORMS AND LIFR CONDITIONS WILL OCCUR WITH THE STRONGEST STORMS. OTHERWISE...MVFR ST OVER NORTHEAST WY/WESTERN SD WILL SLOWLY MIX OUT THIS MORNING WITH VFR CONDITIONS OUTSIDE TSRA EXPECTED THIS AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM...HELGESON AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 815 AM MDT FRI JUN 21 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 815 AM MDT (915 AM CDT) FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. AGAIN...LARGE HAIL AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL 6 SE FAIRBURN 43.62N 103.13W
06/21/2013 M4.25 INCH CUSTER SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 S PRINGLE 43.59N 103.59W
06/21/2013 E1.75 INCH CUSTER SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
743 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HAIL RED SHIRT 43.65N 102.89W
06/21/2013 E1.75 INCH SHANNON SD PUBLIC
REPORTED TO LAW ENFORCEMENT BY PUBLIC...BIGGER THAN GOLF
BALL SIZE
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
817 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL 5 ESE SCENIC 43.76N 102.46W
06/21/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
819 AM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM HAIL 4 NNW WIND CAVE VISITOR 43.60N 103.51W
06/21/2013 E2.00 INCH CUSTER SD PUBLIC
1.75 TO 2 INCH HAIL
&&
POJORLIESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
829 AM MDT FRI JUN 21 2013
SDZ001-002-211530-
HARDING SD-PERKINS SD-
829 AM MDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND
NORTHWESTERN PERKINS COUNTIES UNTIL 930 AM MDT...
AT 827 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
LUDLOW TO 9 MILES WEST OF REVA...AND MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
REVA...
RALPH...
PRAIRIE CITY...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4595 10299 4595 10281 4549 10268 4542 10335
4595 10349 4596 10300
TIME...MOT...LOC 1429Z 246DEG 20KT 4594 10335 4554 10325
SCHILDThe Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 14:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465542.